Flash Flood, Grant
- When
- July 6, 9:20 AM CST to 12:20 PM CST
- Where
- Grant County, West Portion
- Property damage
- $2,000
- Crop damage
- $4,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.868, -90.706 (the zone’s center; the record gives no point)
Rainfall totals of 3 to 6 inches caused localized flash flooding. Law enforcement officials reported an anhydrous ammonia tank floating in 2 to 3 feet of water near Beetown (Grant County).
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Rainfall totals of 3 to 6 inches caused localized flash flooding. Law enforcement officials reported an anhydrous ammonia tank floating in 2 to 3 feet of water near Beetown (Grant County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 6, 1:50 AM CST, 7 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 250 AM CDT SAT JUL 6 2002 07/06Z SUBJECTIVE ANALYSIS SHOWING A SLOW MOVING WARM FRONT EXTENDING FROM ABOUT KSTC-KDEH-KMLI. ONCE AGAIN...CONVECTION DEVELOPED ALONG THIS FEATURE DURING THE DAY...ISOLATED IN NATURE. OVERNIGHT...THIS HAS CONTINUED. SATELLITE SHOWING CLOUD DEVELOPMENT OCCURRING NORTHEAST OF THE BOUNDARY ALONG MOST OF ITS EXTENT. ACROSS THE HIGH PLAINS...A COLD FRONT CONTINUES TO MOVE TOWARD THE REGION. MAIN FORECAST CHALLENGE IS RESOLVING WHAT THE CONVECTIVE POTENTIAL IS AS THE WEAK WARM FRONT MOVES THROUGH THE FORECAST AREA. ALSO...DETERMINING WHAT INFLUENCE THE COLD FRONT WILL HAVE ON THE FORECAST AREA. 06/03Z RUC SHOWING THE CONVECTION ACROSS NORTHEAST IOWA REDEVELOPING ACROSS SOUTHERN WISCONSIN. THIS HAS OCCURRED NEARLY AS FORECAST BY THE MODEL. 06/06Z RUC CONTINUES THE CONVECTION IN THAT VICINITY BUT ALSO SPREADS IT NORTH. AM SKEPTICAL OF THIS AT THIS TIME GIVEN THE LOW DEWPOINTS TO THE NORTH OF THIS SYSTEM. HOWEVER...WILL WAIT TO ISSUE ZONES TO ATTEMPT TO CAPTURE WHAT WILL HAPPEN. MODELS IN GENERAL AGREEMENT THROUGH T+24HR. CAPES BUILD IN THE VICINITY OF THE SLOW MOVING WARM FRONT...2500 J/KG BY AFTERNOON. THIS IS MORE UNSTABLE THAN PREVIOUS DAYS...THEREFORE THINK A HIGHER CHANCE OF THUNDERSTORMS REMAINS WARRANTED. THIS ACTIVITY SHOULD BE MAINLY DIURNAL...BUT COULD PERSIST ON A LESSER SCALE OVERNIGHT AS HAS BEEN THE CASE OVER THE PAST FEW DAYS. OVERNIGHT...THE FRONT MOVES SOUTH INTO THE REGION. THE QUESTION IS...HOW FAR SOUTH WILL IT GET. AT THE SURFACE...NEITHER MODEL PUSHES IT THROUGH THE FORECAST AREA. HOWEVER...THE ETA MOVES A 850 MB TROUGH THROUGH THE FORECAST AREA...WHILE THE AVN STALLS THIS SAME FEATURE ACROSS THE NORTHERN COUNTIES IN THE FORECAST AREA. LOW CONFIDENCE IN THIS PORTION OF THE FORECAST. HOWEVER...NO MATTER WHICH MODEL IS FAVORED...THERE REMAINS A CHANCE OF THUNDERSTORMS ACROSS THE FORECAST AREA. AVN WOULD FAVOR THE BEST CHANCES ALONG THE NORTHERN COUNTIES...WHILE THE ETA WOULD FAVOR THE SOUTHERN COUNTIES. WILL CONTINUE A CHANCE ACROSS THE ENTIRE FORECAST AREA AT THIS TIME GIVEN THE AMOUNT OF UNCERTAINTY. ON SUNDAY...RESIDUAL LOW LEVEL TROUGH IN CONJUNCTION WITH OTHER LEFT OVER BOUNDARIES AND ANY CONVECTIVELY INDUCED VORTS (MCV/S) WILL ENHANCE THE CONVECTIVE POTENTIAL SUNDAY...AS WILL THE CAPES EXCEEDING 4000 J/KG DURING THE AFTERNOON. EXACTLY WHERE THIS WILL OCCUR IS TOO DIFFICULT TO PIN POINT AT THIS TIME. THUS...WILL CONTINUE CHANCE OF THUNDERSTORMS ALL AREAS SUNDAY AND INTO SUNDAY NIGHT. THIS SAME SCENARIO WILL CONTINUE INTO MONDAY AS WELL. EXPECT THAT SUBSEQUENT SHIFTS WILL NARROW FORECAST PRECIPITATION CHANCES AS SITUATION BECOMES MORE CLEAR. .LSE...NONE. KRC
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-062200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 445 AM CDT SAT JUL 6 2002 HAZARD - SCATTERED THUNDERSTORMS. TIMING - MAINLY THIS AFTERNOON THROUGH TONIGHT. LOCATION - PARTS OF WESTERN AND SOUTHWEST WISCONSIN...SOUTHEAST MINNESOTA AND NORTHEAST IOWA. DISCUSSION - A FRONTAL BOUNDARY WILL CONTINUE TO WAVER OVER THE UPPER MISSISSIPPI RIVER VALLEY TODAY. SURFACE TEMPERATURES AND MOISTURE WILL BE ON THE INCREASE...ADDING TO THE INSTABILITY OF THE ATMOSPHERE. THE AFTERNOON SUN WILL WORK ON THE DESTABILIZATION WHILE THE BOUNDARY SERVES AS THE MAIN FOCUS FOR STORM DEVELOPMENT. THE BEST CHANCES WILL LIKELY BE ACROSS NORTHEAST IOWA. SMALL HAIL AND GUSTY WINDS WILL BE POSSIBLE WITH THE STORMS THAT DO DEVELOP...ALTHOUGH THEY ARE NOT ANTICIPATED TO REACH SEVERE LIMITS AT THIS TIME. SCATTERED THUNDERSTORMS THIS MORNING HAVE DEVELOPED ALONG A LOW LEVEL BOUNDARY...AND WILL PERSIST THROUGH THE MID MORNING HOURS. SOME SMALL HAIL WILL BE POSSIBLE WITH THE STRONGER STORMS...BUT NONE ARE EXPECTED TO BECOME SEVERE. THE ACTIVITY WILL BE CONFINED MOSTLY TO WESTERN AND SOUTHWEST WISCONSIN. SPOTTER INFORMATION - SPOTTER ACTIVATION IS NOT ANTICIPATED. RIECK
The La Crosse radar (KARX), 113 km away, was scanning. The volume nearest the first event began at 15:20 UTC.
2 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5309068, 5309069.